Kansas, 2012

Blizzard and Winter Storm in Kansas, December 20, 2012

December 20, 2012 · NWS EAX · 2 events in 2 counties and zones

After nearly two years without a significant winter weather event in the local area, a major winter storm impacted the region from the evening of Wednesday December 19th through the morning on Thursday, December 20th. Despite temperatures in the upper 30s to lower 40s, warm and moist air streamed in aloft just after sundown, ingiting showers and thunderstorms across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After nearly two years without a significant winter weather event in the local area, a major winter storm impacted the region from the evening of Wednesday December 19th through the morning on Thursday, December 20th. Despite temperatures in the upper 30s to lower 40s, warm and moist air streamed in aloft just after sundown, ingiting showers and thunderstorms across the region. The lightning was prolific at times and a few of the stronger thunderstorms even produced small hail.

A powerful cold front then began to sweep across the region after midnight, resulting in a brief period of sleet (and more thunder) before the precipitation changed to snow. As temperatures fell into the 20s, northwest winds increased dramatically, reaching sustained speeds of 20 to 35 mph with frequent gusts of 40 to 50+ mph during the early morning hours. The wind was the greatest impact with this storm, resulting in blizzard conditions as visibilities dropped to near zero for several hours early this morning due to significant blowing snow. Periods of snow fell heaviest across eastern Kansasi during the pre-dawn hours and then shifted toward northeast and mid Missouri by mid to late morning. Strong winds continued throughout the day, with winds chills in the single digits and teens.

Snowfall totals generally ranged from 1 to 3 inches across the area, with localized amounts upwards of 5. The heavy wet snow, coupled with the very strong winds resulted in widespread power outages reaching into the tens of thousands by late Thursday morning, although improvements were noted by afternoon as weather conditions improved. Driving conditions were equally impacted, especially during the morning commute with many interstates, major highways and secondary routes suffering from closures due to numerous vehicle accidents. Rainfall during the overnight hours froze to the surface once temperatures fell below freezing, creating a thin glaze of ice beneath the freshly fallen snowfall. The road and weather conditions led to widespread school closings across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 19, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Dec 19, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 PM CST Wed Dec 19 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

The short term forecast continues to evolve around large upper trough
now beginning to eject out of the Four Corners this afternoon. Snow
has blossomed across the Western Plains late this afternoon in
response to increasing upper lift and rapidly developing baroclinic
zone. Further south, significant plume of moist and increasingly
unstable air is now beginning to advect through Oklahoma and Arkansas
as a strong warm front east of the surface low is lifting northward.
Short term models continue to indicate this elevated layer of
instability will advect well northward into Missouri with 100-200
J/KG MUCAPE reaching as far north as Highway 36. Mesoscale models
indicate the rapid development of showers and scattered thunderstorms
towards 5pm and thus have introduced mentioning into most of the
zones through midnight. In fact, a narrow corridor of 500-700 J/KG
SBCAPE values due advect into the extreme southern CWA as the surface
low passes through at 9pm.

In general, latest model guidance has remained on track, bringing
the developing surface low through southeastern Kansas and into
central and eastern Missouri by daybreak. As expected, this wave has
dug a little deeper than initially forecast, and is now running
nearly 6 hours slower than this time Tuesday. Precipitation will
begin to intensify over northwestern Missouri this evening, slowly
shifting to the south and east overnight.

Two big concerns through Thursday afternoon, the first being
potential snowfall amounts and the second being impacts from strong
winds.

The potential slowdown in the system has led to adjustments in snow
arrival and accumulations overnight especially over the eastern half
of the CWA. At this point the highest snowfall amount will still be
contained in the far northwest portions of the CWA along an SW-NE
axis where the deepening 850mb low pivots.  Further south and east,
wintry precipitation will need to wait for the 850mb low to pass and
winds to turn back to the north and west which will allow the cool
side of the baroclinic zone to slide eastward.  As the large
deformation band move from west to east, some concerns about
potential enhancements within the band with an area of -EPV overtop
strong 750:650 layer of frontogenesis. Thus, have bumped up snow
totals slightly along and south of the I-70 corridor...now in the
1-4" range.

Additionally, given the slowdown and deepening upper wave, have
significantly slowed down the exit of snow on Thursday.  Its now
possible that snow could linger in the eastern zones through early
Thursday afternoon.

The main concern late tonight and into Thursday will be with the
intense surface pressure gradient which is expected to develop and
the resultant strong winds.  Latest guidance continues to indicate
the development of a 60-70 microbar/km surface pressure gradient
after midnight and through daybreak as the surface low tracks into
western Illinois. Combining this gradient with strong 0-1km winds as
high as 60 knots may result in a prolonged period of sustained 25-35
mph winds with occasional gusts to 50 mph...especially over more
prone areas of northwest Missouri and northeast Kansas.  Thus, given
the much higher snowfall totals in those areas and light nature of
the snow, have upgraded to a blizzard warning.

Further south, current thoughts are focused on a more limited
duration of snow, lower amounts (non-winter storm warning level)
not completely phased with the strongest corridor of winds. Still,
the impact may be fairly substantial, as brief periods of near
white-out conditions may be possible through the Thursday morning
commute.  Thus will continue with a stronger worded advisory...and
allow the upcoming shifts to modify if needed should this system
continue to slow.

The good news is that snow will come to an end Thursday afternoon.
However brisk winds will continue well into the evening with
temperatures barely recovering to the freezing level. Wind chills
through Friday morning will remain in the single digits to teens.
Given the fresh snowpack over the CWA, have lowered temperatures on
Friday.

Dux

Medium Range (Saturday through Wednesday)...

Saturday through Monday:

A broad, flat ridge will dominate most of the CONUS over the
weekend, with another strong trough developing off the Pacific
Northwest coastline. Despite benign weather conditions, a rather
impressive north to south temperature gradient will exist, owing in
part to existing baroclinity and augmented by the expectations that
snow will remain across northern MO. That said, point errors could
be substantial with highs ranging from the mid 30s to the upper 40s
Saturday, from the upper 20s to the mid 40s on Sunday, and from the
upper 20s to lower 40s on Monday. Did remove POPs from Monday/Monday
Night as there has been a strong model consensus toward keeping a
transient northern stream shortwave trough well north of the area
and strong surface ridging/subsidence across the lower Missouri
River Valley.

Tuesday and Wednesday:

After an interesting divergence away from earlier solutions, both
the 12Z ECMWF/GFS have returned back toward the initial scenario of
a potentially significant winter storm impacting the region
Christmas Night into the 26th (Wednesday). Given the waffling
solutions, its tough to put much stock in this yet, however it must
be noted that the existing troughing across the Pacific does appear
to phase favorably with pre-existing baroclinity across the region.
Additionally, on-shore Gulf flow will likely begin much earlier
(Monday) than the current approaching storm. This would allow strong
cyclogenesis to occur further south and more quickly to our
southwest before an upstream jet streak lifts the system out
negative tilt. This would potentially place the southern/eastern
half of the CWA near any significant deformation zone, with
pre-existing low level cold air already in place. At this point,
have introduced snowfall into the forecast, especially focused
Tuesday night into Wednesday morning. As previously stated, this is
far from a deterministic forecast but the trends certainly suggest
that a significant storm could greatly impact post holiday travel
across at least portions of the local region.

Bookbinder

&&

.AVIATION...

For the 06Z TAFs...Still focused on the winter storm moving through
the region. Showers and isolated thunderstorms currently persist
across the terminals, but some IFR to LIFR conditions have begun to
move in as the convective storms move northeast. Still expect rain
and sleet to quickly change to snow in the hours after midnight and
before sunrise, with flight conditions staying in, or improving to,
IFR as the snow begins. Snow totals will be moderate to heavy at times,
but the strong and gusty winds with the snow will be the main
complicating factor producing blowing snow. Terminals should begin
to clear by noon Thursday as the storm system moves east. Strong and
gusty winds will prevail through the afternoon hours, finally
subsiding Thursday evening.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY until Noon CST Thursday FOR MOZ017-
     023>025-031>033-039-040-045-046.

     WINTER WEATHER ADVISORY until Noon CST Thursday FOR MOZ021-022-
     028>030-037-038-043-044-053-054.

     WINTER STORM WARNING until Noon CST Thursday FOR MOZ007-008-
     013>016-020.

     BLIZZARD WARNING until Noon CST Thursday FOR MOZ001>006-011-012.

KS...WINTER WEATHER ADVISORY until Noon CST Thursday FOR KSZ057-060-
     103>105.

     WINTER STORM WARNING until Noon CST Thursday FOR KSZ025-102.

&&

WFO EAX
Hazardous weather outlook, Dec 19, 5:59 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST WED DEC 19 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS SOUTH OF HIGHWAY 36 THIS EVENING.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED THUNDERSTORM
COULD PRODUCE STRONG WIND GUSTS.

AS COLDER AIR ARRIVES LATER TONIGHT...RAIN WILL TRANSITION TO SNOW
AND SLEET OVER NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS AFTER
9 PM...WITH THIS TRANSITION LINE SLOWLY MOVING SOUTHEAST THROUGH THE
OVERNIGHT HOURS...ARRIVING IN KANSAS CITY AND CHILLICOTHE AFTER
MIDNIGHT...AND MOBERLY AND BOONVILLE TOWARDS DAYBREAK THURSDAY.

THE GREATEST SNOW AMOUNTS OF 5 TO 8 INCHES WILL BE CONFINED TO
EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS. LESSER AMOUNTS OF
3 TO 6 INCHES ARE POSSIBLE FROM ST. JOSEPH TO KIRKSVILLE. WITH
SNOWFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE FURTHER SOUTH TOWARDS
INTERSTATE 70 AND HIGHWAY 50.

SUSTAINED WINDS OF AROUND 25 TO 35 MPH WITH GUSTS TO AROUND 45 TO 50
MPH ARE LIKELY ACROSS THE ENTIRE OUTLOOK AREA. THE SNOW COMBINED
WITH THE STRONG WINDS WILL CAUSE NEAR BLIZZARD CONDITIONS ACROSS
NORTHERN MISSOURI AFTER MIDNIGHT. SOUTH OF HIGHWAY 36...WHERE LESS
SNOW IS EXPECTED...THE STRONG WINDS WILL ALSO LEAD TO A FEW HOURS OF
BLOWING AND DRIFTING SNOW AS THE BACK EDGE OF THE STORM SYSTEM PASSES
THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE AREA THROUGH
THURSDAY MORNING. SNOW AND STRONG WINDS WILL COME TO AN END BY THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...REPORTS OF
PRECIPITATION TYPE AND PRECIPITATION AMOUNTS ARE ENCOURAGED.

CUTTER

In the hours before

Local storm report, Dec 19, 8:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             TRENTON                 40.08N 93.62W
12/19/2012  E1.00 INCH       GRUNDY             MO   AMATEUR RADIO

&&

GAMIS
Local storm report, Dec 19, 8:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             1 W GALLATIN            39.91N 93.98W
12/19/2012  M0.88 INCH       DAVIESS            MO   CO-OP OBSERVER

&&

GAMIS
Special weather statement, Dec 19, 8:43 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CST WED DEC 19 2012

MOZ007-008-016-017-200315-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
843 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...EASTERN
SULLIVAN...WESTERN SCHUYLER AND EASTERN PUTNAM COUNTIES UNTIL 915 PM
CST...

AT 840 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
MILAN TO MILAN...AND MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONVILLE...GREEN CITY...QUEEN CITY...GREENTOP...POLLOCK...
  LEMONS...GREEN CASTLE...WORTHINGTON...LIVONIA AND GLENWOOD.

LAT...LON 4035 9249 4012 9308 4038 9322 4059 9291
      4059 9260
TIME...MOT...LOC 0243Z 238DEG 43KT 4034 9312 4020 9305

CUTTER
Local storm report, Dec 19, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 S CAMERON             39.65N 94.24W
12/19/2012  E0.88 INCH       CLINTON            MO   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL COVERED THE GROUND NEAR WALLACE
            STATE PARK.

&&

GAMIS
Local storm report, Dec 19, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             INDEPENDENCE            39.09N 94.42W
12/19/2012  E0.75 INCH       JACKSON            MO   PUBLIC

&&

GAMIS
Local storm report, Dec 19, 10:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             MACON                   39.74N 92.47W
12/19/2012  E0.88 INCH       MACON              MO   FIRE DEPT/RESCUE

&&

GAMIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Doniphan

When
December 20, 12:00 AM CST to 5:00 PM CST
Where
Doniphan forecast zone
Reported by
Emergency Manager
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

The combination of high winds and snowfall of one to three inches, caused blizzard conditions across the county.

Winter Storm, Atchison

When
December 20, 1:00 AM CST to 5:00 PM CST
Where
Atchison forecast zone
Reported by
Emergency Manager
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

The combination of strong winds and snowfall, caused near blizzard conditions across the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424945, 424946.